Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 174, NWS Birmingham, AL

December 14, 2009Barbour County, Alabama

NWS Birmingham, AL issued this tornado warning at Dec 14, 2009, 4:16 PM CST for Barbour County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2009, 4:16 PM CST (22:16 UTC)
Expired
Dec 14, 2009, 5:00 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 142216
TORBMX
ALC005-142300-
/O.NEW.KBMX.TO.W.0174.091214T2216Z-091214T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CST MON DEC 14 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF CLIO...

* UNTIL 500 PM CST

* AT 415 PM CST...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF
  DOSTER...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  DOSTER BY 425 PM CST...
  6 MILES SOUTH OF CLIO BY 440 PM CST...
  BLUE SPRINGS STATE PARK AND TYLER CROSSROADS BY 450 PM CST...
  TEXASVILLE BY 500 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3164 8574 3170 8572 3176 8569 3178 8567
      3180 8567 3189 8548 3171 8538 3171 8541
      3163 8541 3162 8542 3162 8573
TIME...MOT...LOC 2217Z 254DEG 23KT 3158 8573

$$

14
2 follow-up statements
000 
WWUS54 KBMX 142246
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CST MON DEC 14 2009

ALC005-142300-
/O.CON.KBMX.TO.W.0174.000000T0000Z-091214T2300Z/
BARBOUR AL-
446 PM CST MON DEC 14 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
SOUTHWESTERN BARBOUR COUNTY...

* AT 445 PM CST...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE   
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF   
DOSTER...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  7 MILES SOUTH OF CLIO BY 455 PM CST...
  BLUE SPRINGS STATE PARK AND 6 MILES SOUTH OF TYLER CROSSROADS BY
  500 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3163 8566 3174 8561 3181 8544 3171 8538
      3171 8541 3163 8541 3162 8542
TIME...MOT...LOC 2246Z 253DEG 14KT 3161 8562

$$

14
000 
WWUS54 KBMX 142248
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CST MON DEC 14 2009

ALC005-142300-
/O.CON.KBMX.TO.W.0174.000000T0000Z-091214T2300Z/
BARBOUR AL-
448 PM CST MON DEC 14 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
SOUTHWESTERN BARBOUR COUNTY...

AT 445 PM CST...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR BLUE SPRINGS STATE PARK...OR 6 MILES SOUTH
OF CLIO...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  BLUE SPRINGS STATE PARK AND TYLER CROSSROADS BY 455 PM CST...
  TEXASVILLE AND 8 MILES SOUTH OF MILLERS FORD BY 500 PM CST...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3163 8566 3174 8561 3181 8544 3171 8538
      3171 8541 3163 8541 3162 8542
TIME...MOT...LOC 2249Z 245DEG 23KT 3164 8555

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 14, 3:33 PM CST, 43 minutes earlier.

Area forecast discussion, Dec 14, 3:33 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CST MON DEC 14 2009

.SHORT TERM...TONIGHT AND TUESDAY.

SURFACE WARM FRONT WAS LOCATED ACROSS THE SOUTHERN PART OF CENTRAL
ALABAMA THIS AFTERNOON. SURFACE BASED INSTABILITY WAS LIMITED TO
AREAS SOUTH OF THE FRONT...GENERALLY FROM LIVINGSTON TO EUFAULA.
THIS SURFACE BASED INSTABILITY AXIS/WARM FRONT WILL PUSH SLOWLY
NORTHWARD OVERNIGHT BUT SHOULD REMAIN GENERALLY SOUTH OF
INTERSTATE 20. SURFACE DEW POINTS HAVE INCREASED EVEN NORTH OF THE
WARM FRONT INTO THE UPPER 50S NORTH OF INTERSTATE 20. SOME
ELEVATED INSTABILITY EXISTS NORTH OF THE PREVIOUSLY DESCRIBED
BOUNDARY...THEREFORE WILL MENTION THUNDER POSSIBLE AT ALL
LOCATIONS OVERNIGHT. A COLD FRONT ENTERS CENTRAL ALABAMA FROM THE
NORTHWEST LATE TONIGHT...ONLY ENHANCING MOISTURE CONVERGENCE AND
RAIN POTENTIAL.

A FEW STRONG STORMS ARE POSSIBLE IN THE SURFACE BASED INSTABILITY
ZONE SOUTH. THE MAIN THREAT APPEARS TO BE LOCALLY HEAVY RAINFALL...
WHERE THE PRECIP WATER VALUES ARE OVER 1.5 INCHES WHICH IS SEVERAL
STANDARD DEVIATIONS ABOVE NORMAL...OR NEAR 200% OF NORMAL. A FEW
THUNDERSTORM WIND GUSTS MAY ALSO OCCUR...BUT THE MOISTURE LEVELS
PRESENT WILL MINIMIZE THEIR OCCURRENCE. A FLASH FLOOD WATCH HAS
BEEN POSTED FOR AREAS SOUTH AND SOUTHEAST THROUGH TUESDAY. IT
APPEARS THAT THE HEAVIEST RAINFALL WILL OCCUR THE REMAINDER OF
THIS AFTERNOON THROUGH NOON TUESDAY...AN ADDITIONAL 3 TO 4 INCHES
MAY FALL. THIS ALSO HAPPENS TO BE WHERE THE HEAVIEST RAIN
OCCURRED OVER THE PAST 48 HOURS OR SO.

SATURATED BOUNDARY LAYER CONDITIONS WILL PREVAIL DURING THE
OVERNIGHT HOURS WITH THE POTENTIAL OF COOLING AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. MODEL SOUNDINGS INDICATE THE
COMBINATION OF VERY LOW CLOUD COVER AND FOG. WILL RE-ISSUE THE DENSE
FOG ADVISORY UNTIL 10 AM TUESDAY MORNING AREAWIDE WITH SOME
IMPROVEMENT EXPECTED FROM NORTHWEST TO SOUTHEAST TUESDAY MORNING.

THE FRONT THAT PUSHES IN ON TUESDAY APPEARS TO BE QUITE STRONG. HIGH
TEMPERATURES WILL BE SOME 10 DEGREES LOWER THAN TODAY...GENERALLY IN
THE 50S. THIS FRONT DROPS THINGS CLOSER TO NORMAL FOR MID
DECEMBER.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

RATHER QUIET PERIOD EXPECTED AS HIGH PRESSURE REMAINS IN PLACE
THROUGH THE WORK WEEK AND A DRY COLD FRONT BRINGS A RE-ENFORCING
SHOT OF COOLER AIR ACROSS THE AREA DURING THE WEEKEND.  OVER-ALL
TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS(50S/30S) THROUGH THE
WEEK...THEN SLIGHTLY COLDER DURING THE WEEKEND.

50

&&

.AVIATION...18Z TAF DISCUSSION.

POOR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS ALL SITES FOR THE
ENTIRE 24 HOUR FORECAST PERIOD. VISIBILITIES COULD IMPROVE SOME
ACROSS THE NORTHERN TAF SITES THIS AFTERNOON...BUT BY EVENING THEY
ARE EXPECTED TO BACK DOWN.

A SHORT PERIOD OF CLEARING COULD OCCUR ACROSS TCL THROUGH 21Z WHICH
IS NOT REFLECTED ON THE TAF FORECAST. A SMALL AREA OF CLEAR SKIES
ACROSS NORTHERN MISSISSIPPI COULD MAKE ITS WAY TOWARDS TCL.
HOWEVER...IF THIS OCCURS IT WILL BE VERY SHORT LIVED AND I AM NOT
COMPLETELY CONFIDENT THAT IT WOULD EVEN LAST MORE THAN 30 MINUTES.

RAIN HAS NOW BEGAN MOVING NORTH AFFECTING THE SOUTHERN TAF SITES. ON
AND OFF SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THROUGH THE NEXT
24 HOURS. RAIN COULD BE VERY HEAVY AT TIMES AND COULD BRIEFLY REDUCE
VISIBILITIES BACK DOWN TO AT LEAST IFR.

EXPECTING FOR THE HEAVIER RAIN SHOWERS TO ONLY AFFECT THE SOUTHERN
TAF SITES. WILL ADJUST THE FORECAST IF NEEDED IF IT APPEARS
OTHERWISE SINCE COMPUTER MODELS ARE CONFIDENT THAT THE HEAVY RAIN
WILL REMAIN SOUTHWARD.

A COLD FRONT WILL THEN BEGIN TO MOVE IN FROM THE NORTH AFTER 00Z
TONIGHT. EXPECT A WIND SHIFT TO THE NORTH AFTER THE FRONT MOVES
THROUGH...BUT NOT EXPECTING CEILINGS TO LIFT A WHOLE LOT
UNFORTUNATELY.

10/ARM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  51  52  33  55 /  30  70  30  10  10
ANNISTON    63  53  54  34  57 /  40  90  50  10  10
BIRMINGHAM  67  49  53  33  56 /  40  90  50  10  10
TUSCALOOSA  66  48  55  33  57 /  60  90  60  10  10
CALERA      64  52  54  35  56 /  70  90  60  10  10
AUBURN      64  55  60  37  57 / 100 100  80  10  10
MONTGOMERY  68  58  58  39  60 / 100 100  90  10  10
TROY        71  60  62  40  59 / 100 100 100  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 14, 3:11 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CST MON DEC 14 2009

ALZ011>015-017>050-152100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
311 PM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND
GUSTY WINDS...ARE POSSIBLE THIS AFTERNOON AND TONIGHT.  THE BEST
CHANCE FOR STRONG STORMS WILL BE SOUTH OF A LINE FROM LIVINGSTON...TO
WETUMPKA...TO UNION SPRINGS.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEASTERN AND
SOUTH CENTRAL ALABAMA.  RAINFALL RATES IN EXCESS OF 1.5 INCHES
PER HOUR COULD RESULT IN FLASH FLOODING THIS AFTERNOON AND
TONIGHT. THE AREA OF GREATEST CONCERN IS ALONG AND SOUTH OF A
LINE FROM ROANOKE TO BILLINGSY TO THOMASTON.

A DENSE FOG ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT
AREA WIDE.  VISIBILITY WILL BE REDUCED TO LESS THAN ONE QUARTER OF A
MILE AT TIMES.  DRIVERS ARE ENCOURAGED TO EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING
STRIKES AND GUSTY WINDS...WILL CONTINUE ACROSS THE SOUTH HALF
OF CENTRAL ALABAMA THROUGH AROUND NOON ON TUESDAY.

FLASH FLOODING POTENTIAL WILL CONTINUE ON TUESDAY DUE TO THE
THREAT OF HEAVY RAIN...MAINLY ACROSS THE SOUTHEAST PORTIONS OF
CENTRAL ALABAMA.

A DENSE FOG ADVISORY WILL REMAIN IN EFFECT THROUGH 10 AM TUESDAY.
DRIVERS ARE ENCOURAGED TO EXERCISE CAUTION.

HEAVY RAINFALL MAY RESULT IN SOME RIVER FLOODING ACROSS SOUTHEASTERN
ALABAMA THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Local storm report, Dec 14, 3:24 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       AUBURN                  32.59N 85.48W
12/14/2009  E1.50 INCH       LEE                AL   EMERGENCY MNGR

            APPROXIMATELY 4 TO 6 INCHES OF STANDING WATER ON A FEW
            ROADS IN AND AROUND AUBURN AND OPELIKA. RADAR ESTIMATES
            SHOW 1 TO 2 INCHES OF RAIN HAS FALLEN IN THE LAST 3
            HOURS.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 10:00 AM CSTFlash Flood WatchBMXAutauga, Barbour, Bullock, Chambers, Dallas, Elmore and 7 more29 hr
Dec 14, 12:34 PM CSTFlash Flood WarningBMXBarbour, Bullock3 hr
Dec 14, 1:19 PM CSTRiver Flood WarningBMXMontgomery17 hr
Dec 14, 1:55 PM CSTFlash Flood WarningBMXRussell2 hr
Dec 14, 2:49 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Dec 14, 3:26 PM CSTFlash Flood WarningBMXBarbour, Bullock, Lee, Macon, Montgomery, Pike and 1 more4 hr
Dec 14, 3:45 PM CSTAreal Flood AdvisoryBMXChambers, Randolph2 hr

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.